Alert archive / Montana / High Wind Warnings in 2016
High Wind Warning 7, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Oct 30, 2016, 7:43 PM MDT for 4 counties in Montana. It took effect at Oct 31, 2016, 3:00 AM MDT. It was in force for 15 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 30, 2016, 7:43 PM MDT (01:43 UTC)
- In effect from
- Oct 31, 2016, 3:00 AM MDT
- Expired
- Oct 31, 2016, 6:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Custer County, MT, Fallon County, MT, Rosebud County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 1:01 PM MDT | NON-TSTM WND GST 53 | 8 Ene Lame Deer, MT | |
| Oct 31, 3:00 PM MDT | NON-TSTM WND GST 54 | 2 Nw Rock Springs, MT | |
| Oct 31, 4:49 PM MDT | NON-TSTM WND GST 54 | 3 Wnw Miles City, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232 WWUS75 KBYZ 310143 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 743 PM MDT SUN OCT 30 2016 MTZ028-041-312100- /O.NEW.KBYZ.HW.W.0007.161031T0900Z-161031T2100Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER 743 PM MDT SUN OCT 30 2016 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 3 PM MDT MONDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM MDT MONDAY. * TIMING...SOUTHWEST TO WEST WINDS WILL INCREASE LATE TONIGHT AND REMAIN STRONG INTO MONDAY AFTERNOON. * IMPACTS...STRONG CROSS WINDS ON HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON. * WINDS...GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ065-066-312100- /O.NEW.KBYZ.WI.Y.0015.161031T0600Z-161031T2100Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 743 PM MDT SUN OCT 30 2016 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT MONDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT MONDAY. * TIMING...SOUTHWEST WINDS WILL BEGIN TO INCREASE AROUND MIDNIGHT AND WILL REMAIN STRONG INTO MONDAY AFTERNOON. * IMPACTS...STRONG CROSS WINDS ON INTERSTATE 90 NEAR LIVINGSTON AND LOCAL ROADS ALONG THE BEARTOOTH FOOTHILLS. * WINDS...GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
400 WWUS75 KBYZ 310914 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 314 AM MDT MON OCT 31 2016 MTZ031>033-037-010000- /O.EXB.KBYZ.HW.W.0007.161031T1500Z-161101T0000Z/ NORTHERN ROSEBUD-CUSTER-FALLON-CARTER- INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY... BAKER...EKALAKA 314 AM MDT MON OCT 31 2016 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING. * TIMING...WEST WINDS WILL INCREASE THIS MORNING AND REMAIN STRONG THROUGH THE AFTERNOON. * IMPACTS...STRONG CROSS WINDS ON AREA ROADS. * WINDS...GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ028-041-312100- /O.CON.KBYZ.HW.W.0007.000000T0000Z-161031T2100Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER 314 AM MDT MON OCT 31 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * TIMING...SOUTHWEST TO WEST WINDS WILL INCREASE THIS MORNING AND REMAIN STRONG THROUGH MID AFTERNOON. * IMPACTS...STRONG CROSS WINDS ON HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON. * WINDS...GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ065-066-312100- /O.CON.KBYZ.WI.Y.0015.000000T0000Z-161031T2100Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 314 AM MDT MON OCT 31 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * TIMING...SOUTHWEST WINDS WILL INCREASE THIS MORNING AND REMAIN STRONG THROUGH MID AFTERNOON. * IMPACTS...STRONG CROSS WINDS ON INTERSTATE 90 NEAR LIVINGSTON AND LOCAL ROADS ALONG THE BEARTOOTH FOOTHILLS. * WINDS...GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
017 WWUS75 KBYZ 312101 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 301 PM MDT MON OCT 31 2016 MTZ028-041-312215- /O.EXP.KBYZ.HW.W.0007.000000T0000Z-161031T2100Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER 301 PM MDT MON OCT 31 2016 ...HIGH WIND WARNING HAS EXPIRED... WINDS WILL BE DECREASING THROUGH THE REST OF THE AFTERNOON INTO EARLY THIS EVENING. WIND GUSTS TO 50 MPH WILL STILL BE POSSIBLE LATE THIS AFTERNOON. $$ MTZ065-066-312215- /O.EXP.KBYZ.WI.Y.0015.000000T0000Z-161031T2100Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 301 PM MDT MON OCT 31 2016 ...WIND ADVISORY HAS EXPIRED... WINDS WILL BE DECREASING THROUGH THE REST OF THE AFTERNOON INTO EARLY THIS EVENING. WIND GUSTS TO 50 MPH WILL STILL BE POSSIBLE LATE THIS AFTERNOON. $$ MTZ031>033-037-010000- /O.CON.KBYZ.HW.W.0007.000000T0000Z-161101T0000Z/ NORTHERN ROSEBUD-CUSTER-FALLON-CARTER- INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY... BAKER...EKALAKA 301 PM MDT MON OCT 31 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...WEST WINDS WILL PERSIST THROUGH THE REST OF THE AFTERNOON AND BEGIN DECREASING THIS EVENING. * IMPACTS...STRONG CROSS WINDS ON AREA ROADS. * WINDS...GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
828 WWUS75 KBYZ 312353 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 553 PM MDT MON OCT 31 2016 MTZ031>033-037-010100- /O.EXP.KBYZ.HW.W.0007.000000T0000Z-161101T0000Z/ NORTHERN ROSEBUD-CUSTER-FALLON-CARTER- INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY... BAKER...EKALAKA 553 PM MDT MON OCT 31 2016 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... WINDS WILL BE DECREASING THROUGH THE EVENING AND OVERNIGHT. SOME GUSTS UP TO 50 MPH ARE POSSIBLE OVER THE NEXT FEW HOURS. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Oct 30, 5:47 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 30, 5:47 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Billings MT
547 PM MDT Sun Oct 30 2016
.UPDATE...
Forecast is on track with showers beginning to spread into our
southwest parts ahead of approaching shortwave in the great basin.
Area of pressure falls to our southwest is allowing for easterly
surface winds to extend all the way to Livingston. Outside of any
shower influences, this should be the prevailing wind direction
along our western foothills through the evening. Have updated
winds through 06z. JKL
&&
.SHORT TERM...valid for Mon and Tue...
No major changes to the going forecast this afternoon, just a few
tweaks to winds and precipitation potential based on latest model
runs fine tuning of the upper dynamics. Forecast on track for a
period of rain showers this evening into the overnight hours
generally along and west of a Miles City to Sheridan line, though
an isolated shower could exist to the east. Enough instability to
support an isolated thunderstorm or two through sunset as well and
lighting data shows a few storms in Idaho and western Wyoming at
this time. Heaviest precipitation axis looks to be from Livingston
to Ryegate, maybe leaking east toward Roundup on the northern
fringe. Could see up to half an inch under this band tapering to
a tenth or less around Billings. Some light snow is possible above
7000 feet late tonight once jet axis shifts east of the mountains.
The other concern besides precipitation placement is the winds
tonight. This system is dynamic and supports a good mountain wave
signal for foothills from Livingston to Red Lodge and along the
east slopes of the Bighorn mountains. Think precipitation and
associated lift from Livingston to Nye will take the edge off of
higher gusts there so at this point have kept wind speeds in
Livingston, Big Timber, and Nye just below Advisory/Warning
thresholds but wouldn't be surprised to hit one or two gusts in
these areas given the amount of wind just above the surface in
most model profiles.
Red Lodge and the Sheridan foothills will be less impacted by the
precipitation with this system and models have 60-70kts of wind in
the higher elevations just above them. Cross sections from the
latest hi-res models are coming up just short of Warning levels
for these areas but gut feeling says we need to keep a close eye
on these locations. For now keeping the idea of 40 to 50 mph gusts
for Red Lodge and Sheridan, and those driving I-90 in Sheridan
county should be prepared for sudden dangerous crosswinds from
about 2 am through about 8 am Monday morning.
Temperatures in the foothills will fluctuate a good deal tonight
with temperatures cooling into the 40s during the evening then
likely jumping into the 60s to lower 70s when a stronger downslope
wind gust develops.
These stronger foothills winds will spread into the plains Monday
morning with widespread gusts of 40 to 50 mph through mid
afternoon. By late afternoon will see these gusts subside and by
the time kids head out for Halloween activities expect a moderate
breeze.
A quieter weather pattern for Tuesday with zonal westerly flow
keeping a chance of rain/snow showers in the mountains, but dry
and mild conditions for the eastern plains. Chambers
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
Upper-level ridge builds in over the Rockies for Wednesday and
should largely remain in place through next weekend. This pattern
favors warm and dry weather for our area. High temperatures
generally should be 5 to 15 degrees above normal during this
period. Breezy conditions are possible Wednesday afternoon into
Thursday morning for the Livingston area and to a lesser extent
Billings as some lee troughing develops...but at this time the
surface pressure gradient looks too weak to produce impactful
winds.
The next chance of precipitation looks to be late next Sunday as
both the GFS and ECMWF bring a shortwave trough east over the
region. RMS/Chambers
&&
.AVIATION...
Showers should move into south central MT from the southwest this
evening. The best chance of showers is west of KBIL, with KLVM
potentially having temporary MVFR-IFR conditions overnight. Any
showers should depart to the northeast out of southern MT late
tonight. Mountains will be obscured tonight.
Winds should pick up late tonight across southern MT and north
central WY with gusts to 40-45 kt Monday during late morning into
the afternoon. Winds will be gusty near KLVM now through Monday,
with the strongest winds during the day Monday. Low-level wind shear
is possible overnight into Monday morning for KBIL, KMLS, and
KSHR. There is the potential for a mountain wave to produce gusty
and erratic winds near the foothills late tonight into Monday
morning. RMS/Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 047/061 039/058 037/059 040/065 039/063 039/063 041/060
41/N 11/B 10/U 00/U 00/U 00/U 11/B
LVM 045/057 038/054 036/056 039/063 036/063 039/062 040/058
92/W 11/B 10/N 00/N 00/N 00/U 11/B
HDN 044/063 037/060 035/061 036/065 036/065 035/065 036/061
21/N 11/B 10/U 00/U 00/U 00/U 01/B
MLS 046/061 036/060 036/060 037/064 036/064 035/062 036/060
21/N 00/B 10/U 00/U 00/U 00/U 00/U
4BQ 049/063 034/061 034/062 035/067 035/067 035/065 035/064
21/N 00/B 10/U 00/U 00/U 00/U 00/U
BHK 044/059 034/058 034/059 035/064 035/063 035/062 035/060
21/N 11/B 11/U 00/U 00/U 00/U 00/U
SHR 042/061 033/058 030/060 033/067 032/066 032/065 034/062
20/N 01/B 10/U 00/U 00/U 00/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Oct 30, 3:13 PM MDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 313 PM MDT SUN OCT 30 2016 MTZ028>042-056>058-063>068-WYZ098-099-302215- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 313 PM MDT SUN OCT 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. GUSTY WINDS WILL DEVELOP ALONG THE FOOTHILLS OF AREA MOUNTAINS WITH GUSTS OF 40 TO 55 MPH AT TIMES LATE TONIGHT. THESE STRONGER WINDS WILL MOVE DOWN INTO THE LOWER ELEVATIONS AND ACROSS THE PLAINS MONDAY MORNING...PERSISTING INTO THE AFTERNOON HOURS. BE ALERT FOR SUDDEN STRONG CROSSWINDS THAT WILL MAKE DRIVING DIFFICULT.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 7:43 PM MDT | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 19 hr |
Nearby
High Wind Warnings in Montana, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.